Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 312, NWS Atlanta, GA

August 12, 20185 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 12, 2018, 8:48 PM EDT for 5 counties in Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2018, 8:48 PM EDT (00:48 UTC)
Expired
Aug 12, 2018, 9:30 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chattahoochee County, GA, Marion County, GA, Muscogee County, GA, Stewart County, GA, Webster County, GA

The radar

The Maxwell AFB radar (KMXX), 95 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WUUS52 KFFC 130048
SVRFFC
GAC053-197-215-259-307-130130-
/O.NEW.KFFC.SV.W.0312.180813T0048Z-180813T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
848 PM EDT SUN AUG 12 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Marion County in west central Georgia...
  Central Muscogee County in west central Georgia...
  Chattahoochee County in west central Georgia...
  Northeastern Stewart County in west central Georgia...
  Northwestern Webster County in west central Georgia...

* Until 930 PM EDT.

* At 848 PM EDT, a severe thunderstorm was located over North Fort
  Benning, or 9 miles east of Columbus, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cusseta, North Fort Benning, Seminole, Saint Marys Hills, Charles,
  Christopher, Sand Hill, Vista Terrace, Jamestown/south Fort
  Benning, Brooklyn, Renfroe, Draneville, Manta, Zellobee,
  Eelbeck/West Fort Benning, Benning Hills, Louvale and Highland
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3247 8496 3256 8478 3222 8445 3210 8482
TIME...MOT...LOC 0048Z 328DEG 24KT 3246 8483 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 7:40 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 12, 7:40 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
740 PM EDT Sun Aug 12 2018

.PREV DISCUSSION... /Issued 226 PM EDT Sun Aug 12 2018/

SHORT TERM /Tonight through Monday Night/...
The upper low over the PA/WV/MD region will remain nearly stationary
through the short term. A weak short wave currently rotating through
the TN/North GA area is producing scattered tstorms over northeast
GA. As this wave moves across the rest of the CWA this
afternoon/evening, isolated showers/tstorms are possible, especially
across central GA. Much drier air will spread across most of the CWA
tonight and Monday with PWATs dropping below 1.00 across north GA.
The associated surface boundary will hang around our southern CWA
counties Monday and with daytime heating, the boundary could provide
enough instability for isolated showers/tsra to develop during the
afternoon. These will also dissipate Monday evening. MOS guidance
temps look good through the short term.

17

LONG TERM /Tuesday through Sunday/...
Only tweaks to the long term based on the latest guidance.

BDL

PREVIOUS DISCUSSION...
The long term period begins with a drier airmass over N GA pushing
southward into Central portions of the state. By Tuesday afternoon
we should see RH values across the state in the 40s and 50s. This
will be a much needed change from the wet pattern we have see for
the past few weeks. This airmass does not stay over the area long as
moisture begins to return Wed afternoon. The ECMWF and the GFS
differ continue to differ a bit on just how dry this airmass will be
so keeping some slight chance to low chance pops across portions of
central GA Tues and Wed afternoon.

As the moisture begins to return wed afternoon/evening a weak
surface Bermuda like ridge also begins to build in across the
northern gulf and southeastern states. This will push the next
main frontal system moving east out of the MS river valley
northward of the area keeping the deepest moisture and instability
north of our CWA through the end of the work week. Will continue
with the current thinking of chance pops across the area Thursday
through Saturday. The models are showing this next frontal
boundary slowly pushing into N GA by next Sat so may need to bump
the pops up a bit over the next few days.

Temperatures through the extended will stay near average with
highs in the upper 80s to lower 90s and lows in the upper 60s and
low to mid 70s.

01

&&

.AVIATION...
00Z Update...
VFR conditions expect at TAF sites, with patchy fog possible
around daybreak in areas that received rain. Winds will be West
to Northwest at 5-10kts.

//ATL Confidence...00Z Update...
High confidence all elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  90  68  91 /  10   5   0   5
Atlanta         71  90  70  91 /  10   0   0   0
Blairsville     61  83  60  87 /   5   5   0   5
Cartersville    67  89  66  90 /  10   5   0   5
Columbus        74  93  72  93 /  30  10  20  20
Gainesville     69  88  67  89 /  10   5   0   0
Macon           72  93  70  92 /  30   5   5   5
Rome            68  90  66  91 /   5   5   5   5
Peachtree City  70  90  68  91 /  10   0   5   5
Vidalia         74  92  72  92 /  30  10  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....BDL
AVIATION...Atwell
Hazardous weather outlook, Aug 12, 10:00 AM EDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1000 AM EDT Sun Aug 12 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1000 AM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...
Isolated to scattered thunderstorms are expected this afternoon
into tonight. Some storms could be strong with gusty winds,
frequent lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Isolated to scattered thunderstorms are expected each day,
mainly during the afternoon and evening. Some storms could
be strong with gusty winds, frequent lightning and heavy rain.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 12, 4:07 PM EDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
407 PM EDT SUN AUG 12 2018

GAZ025-035>037-047-049-122030-
Morgan GA-Jackson GA-Walton GA-Barrow GA-Clarke GA-Oconee GA-
407 PM EDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...SOUTHEASTERN
JACKSON...NORTHEASTERN WALTON...SOUTHEASTERN BARROW...CLARKE AND
OCONEE COUNTIES UNTIL 430 PM EDT...

At 407 PM EDT...a strong thunderstorm was over Bear Creek Reservoir,
or 8 miles south of Jefferson...moving southeast at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Winder, Jefferson, Watkinsville, Athens, Statham, Arcade, Bogart,
North High Shoals, Bostwick, Bishop, Athens-Clarke County, Whitehall,
Westgate Park, James Holland Youth Sports Cmpx, Bear Creek Reservoir,
Beechwood Hills, Oconee Heights, Eastville, Barnett Shoals and State
Botanical Garden Of Ga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3412 8354 3390 8324 3385 8327 3381 8331
      3370 8349 3402 8370
TIME...MOT...LOC 2007Z 319DEG 23KT 3400 8355

WIND...40MPH
Special weather statement, Aug 12, 5:34 PM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
534 PM EDT SUN AUG 12 2018

GAZ059-060-072-073-122200-
Putnam GA-Baldwin GA-Jones GA-Jasper GA-
534 PM EDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUTNAM...
NORTHWESTERN BALDWIN...NORTHEASTERN JONES AND SOUTHEASTERN JASPER
COUNTIES UNTIL 600 PM EDT...

At 534 PM EDT...a strong thunderstorm was over Stanfordville, or 8
miles southwest of Eatonton...moving southeast at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Milledgeville, Eatonton, Meriwether, Ethridge, Plant Harlee Branch,
Browns Crossing, Haddock, Resseaus Crossroads, Stanfordville,
Blountsville and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3299 8346 3325 8364 3335 8348 3320 8328
      3318 8326 3314 8320
TIME...MOT...LOC 2134Z 321DEG 21KT 3325 8350

WIND...40MPH
Special weather statement, Aug 12, 5:59 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
559 PM EDT SUN AUG 12 2018

GAZ060-072-073-084-122230-
Wilkinson GA-Putnam GA-Baldwin GA-Jones GA-
559 PM EDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKINSON...SOUTHERN
PUTNAM...BALDWIN AND NORTHEASTERN JONES COUNTIES UNTIL 630 PM EDT...

At 559 PM EDT...a strong thunderstorm was over Ethridge, or 11 miles
northeast of Gray...moving southeast at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Milledgeville, Gordon, Ivey, Midway-Hardwick, Meriwether, Ethridge,
Coopers, Allenwood, Haddock, Resseaus Crossroads, Pancras,
Scottsboro, Hardwick, Browns Crossing and Blountsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3314 8355 3325 8339 3305 8310 3287 8336
TIME...MOT...LOC 2159Z 321DEG 21KT 3313 8341

WIND...40MPH
Special weather statement, Aug 12, 6:28 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
628 PM EDT SUN AUG 12 2018

GAZ072-073-083-084-122300-
Wilkinson GA-Baldwin GA-Jones GA-Twiggs GA-
628 PM EDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKINSON...
SOUTHWESTERN BALDWIN...SOUTHEASTERN JONES AND NORTHERN TWIGGS
COUNTIES UNTIL 700 PM EDT...

At 628 PM EDT...a strong thunderstorm was over James, or near Gray...
moving southeast at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gray, Gordon, Ivey, McIntyre, Postell, James, Coopers, Mountain
Springs, Griswoldville, Haddock, Fitzpatrick, Greenberry Crossroads,
Clinton, Ripley, Myricks Mill and Dry Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3270 8342 3280 8350 3282 8349 3285 8351
      3284 8353 3298 8363 3309 8348 3290 8316
TIME...MOT...LOC 2228Z 303DEG 24KT 3298 8348

WIND...40MPH
Local storm report, Aug 12, 6:42 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     2 E WAR HILL PARK       34.34N  83.92W
08/12/2018                   HALL               GA   NEWSPAPER

            20 TREES DOWNED ALONG ARROWHEAD DRIVE. 2-3 HOMES ALONG
            LAKE LANIER SUSTAINED DAMAGE. ONE HOME HAD A TREE RIP
            THROUGH THEIR 2 STORY DECK. KGVL REPORTED 30KT WIND GUST
            FROM THE SAME STORM.

&&

EVENT NUMBER FFC1800838

PAA
Special weather statement, Aug 12, 6:55 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
655 PM EDT SUN AUG 12 2018

GAZ072-082>084-122330-
Wilkinson GA-Bibb GA-Jones GA-Twiggs GA-
655 PM EDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILKINSON...EASTERN
BIBB...SOUTHEASTERN JONES AND TWIGGS COUNTIES UNTIL 730 PM EDT...

At 655 PM EDT...a strong thunderstorm was near Myricks Mill, or 10
miles northwest of Jeffersonville...moving southeast at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Macon, Jeffersonville, Gordon, Marion, District Path, Dry Branch,
Myricks Mill, Mountain Springs, Griswoldville, Franklinton,
Fitzpatrick and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3287 8357 3294 8338 3270 8313 3256 8344
TIME...MOT...LOC 2255Z 328DEG 21KT 3282 8342

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:23 PM EDTSpecial Weather StatementFFCCrawford, Peach37 min
Aug 12, 9:38 PM EDTSpecial Weather StatementFFCMarion37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.